The chief public health officer is warning that carfentanil has been detected in Hay River.
Carfentanil is known as one of the most toxic opioids in the world and could take multiple doses of naloxone to reverse its effects.
Public health says carfentanil “can cause immediate and unexpected overdose” in drug users, even those that have a high tolerance.
“The detection of this drug in the NWT is very concerning for all communities,” says Dr. Kami Kandola, chief public health officer.
Public health is advising residents that believe someone is having an overdose to call an ambulance or local health centre.
Overdose symptoms include:
• Breathing will be slow or absent;
• Lips and nails are blue;
• Person is not moving;
• Person is choking;
• Gurgling sounds or snoring;
• Severe sleepiness
• Person can’t be woken up; or
• Skin feels cold and clammy.
Residents that call to prevent an overdose are protected thr0ugh the Good Samaritan Drug Overdose Act from possession charges.
If someone suspects another person is having an overdose, public health recommends administering a naloxone kit if possible.
“Naloxone is not known to cause any harm in the case of a non-opioid overdose. Carfentanil overdoses may require repeated doses of
naloxone,” reads the advisory.